Friday, August 5, 2011

most unkindest cut

Even if I haven't fully recovered yet and the danger of having a mild headache could be underway, I will recount how God did not listen to my prayers and how the devil seemed to get a clutch on me.

Exactly a week after my birthday, I woke up to serious body and joint pains. I thought it was too abnormal because whoever got tired after sleeping. I'm already having a clue about what I am already experiencing but I'm trying to dismiss it.

At lunch, I was at the hospital already. The lab results for ALT and CBC were already under close scrutiny by my doctor. Given my high liver response and body pain, my doctor decided to shift medicines already. After getting opinion from her consultant, she placed Efavirenz inside a brown paper lunch bag. The way home was like a journey lost in time . . . and health. I was hoping for a better tomorrow but what greeted me Saturday morning was hell in the making.

The Nevirapine rash. For the unbaptized, the Nevirapine rash wasn't feared for no reason. It was hell and underworld that both took form in a rash. It was a blistering pain of hell that, in my recollection, sucked up one's all, that including, energy, sanity and almost all the reservoir of hope in your bag of faith.

It started spreading from my torso and dotted through my arms. At first it was bearable, but as days rolled by and as it branched out to my limbs the pain become excruciating that even sleep, I forgot, was sucked out. Two hours of sleep, then I'm forced to stay up again. My rest has been a series of ellipsis until morning dawns. The rash wasn't itchy at all to begin with, but scratching it would reveal the menace it was hiding. The itch is bearable but the prickly heat was insurmountable. Sponge bath was effective—only for the first five minutes. The moment the heat comes back it's as if the pain missed me that in vendetta it scorched my skin twice as hard.

I was at the brink of crying every night because of the intolerable pain. It's just such a good thing that clouds were low and rains were abundant. The breeze was a needed respite, but without the elements of weather, even the medicines, I thought, were bogus. I suspected that the pieces of paracetamol were just joking me because I reached an ultimate 39.8 at the mercury. The anti-histamine, not just your ordinary loratidine, mind you, I wanted to pulverize into pieces because despite swallowing them thrice a day, the rashes seemed like to feast on my skin. My appetite, I totally lost it, and even if I dare eat, I would throw up just the same. Even bath would send me to a rollercoaster of chills and charcoals.

In span of days, my hope ran bleak and seemed to dry out as my temperature remained high. I wanted to be confined but the doctor resisted because there are higher risk and stress factors in the hospital she said on the Sunday morning we went there. That day, the rash were prancing around my body. They. Were. Merciless.

Minutes turned to hours. Hours turned to days, and before I knew it I was calling out to the saints. I coiled the rosary in my hand. I thought of coiling it around my head to asphyxiate myself but it didn't fit. I was pleading and asking God to get me and dislodge my soul from my body for it seemed that I could not withstand the pain. I wanted to leave this world already. But lo and behold, He wouldn't agree. He still made me wake up the next day. And so the saga of sorrow continued. Little imps with their fiery feet seemed to walk around barefooted on my skin. I was already desperate and in despair.

But despite the horrendous rash, neither God nor my grandfather showed up to deliver me from the wretched Earth I thought this world is. Squarely, there were no devils too that showed up. But what is hell in this Earth but sickness, among others?

A week after it debuted, the Nevirapine rash has already subsided. It already stopped. It couldn't find anymore flesh where it can deliver its hot wave of pain anymore. But seriously, when we went to my doctor this Friday morning, she broke out a good news. The rashes have already gone and I'm entering the recuperating phase. Why she said so? Because my skin color is anywhere between gray and black already. I am monochromatic! I'm a well-done meat so to speak. Well, she explained to us that before that's why the drastic skin color change was expected.

When she was asking me how the Efavirenz went, I told her there were no signs of dizziness. There was a dream or two that were vivid, but it didn't quite happen as often as expected.

When I asked her if I still have the possibility to experience rash because of the new medicine, she answered cooly. There is already a slim chance, she responded, because if my body would have reacted, the pain should have still gone on and she was expecting a rather tomato-colored me in the clinic. But since I looked like an ash, it maybe be as well that, "You're already toward recovery."

That was a breather—because for the past few days that it has been and for all the please-God-take-me's and Lord-I'm-ready's, here I am seeing the silver lining of the rash.

When I first took the Nevirapine on my birthday, I already had a foresight that a storm is brewing out in the Marianas and that the worst is to come. I thought that having to learn that I'm positive was the worst but this outcompared and outsripped the severity of "worst-ness" that day brought. To Shakespeare's words, this is the "most unkindest cut of all."

Truth be told though if there's a token appreciation of having to experience this, that is it made my well of experience dug deeper. I've been through another bout of hardship in life and it is only by the going getting tougher that the tough get going.

4 comments:

  1. Everything will be fine again, just keep the faith.

    Hugs!

    ReplyDelete
  2. Nice entry. Better we get these side effects than get opportunistic infections yeah? Hang in there. You are not alone in this ARV journey. Lets be hopeful. Cure may just be around the corner.

    ReplyDelete
  3. To Xuanya: Thanks for the ups. It's a difficult path though. The trudge is exhausting. I'm hoping and praying to see the cure in this lifetime. I really do.

    ReplyDelete